Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 237, NWS Sioux Falls, SD

July 29, 2025O'Brien County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2025, 8:27 AM CDT for O'Brien County, Sioux County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2025, 8:27 AM CDT (13:27 UTC)
Expired
Jul 29, 2025, 8:46 AM CDT
In force
19 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties O'Brien County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.5 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS53 KFSD 291327
SVRFSD
IAC141-167-291415-
/O.NEW.KFSD.SV.W.0237.250729T1327Z-250729T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
827 AM CDT Tue Jul 29 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Sioux County in northwestern Iowa...
  Western O'Brien County in northwestern Iowa...

* Until 915 AM CDT.

* At 827 AM CDT, a severe thunderstorm was located over Hospers, or
  near Sheldon, moving southeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Sheldon, Hospers, Granville, and Archer around 830 AM CDT.
  Paullina around 840 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 9606 4326 9571 4292 9561 4291 9598
TIME...MOT...LOC 1327Z 314DEG 24KT 4312 9592 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Weisser
2 follow-up statements
252 
WWUS53 KFSD 291339
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
839 AM CDT Tue Jul 29 2025

IAC141-167-291415-
/O.CON.KFSD.SV.W.0237.000000T0000Z-250729T1415Z/
Sioux IA-O'Brien IA-
839 AM CDT Tue Jul 29 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR EAST CENTRAL SIOUX AND WESTERN O'BRIEN COUNTIES...

At 839 AM CDT, a severe thunderstorm was located near Archer, or 
just south of Sheldon, moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Paullina and Archer around 845 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4322 9594 4326 9571 4292 9561 4304 9594
TIME...MOT...LOC 1339Z 299DEG 26KT 4310 9580 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Weisser
408 
WWUS53 KFSD 291346
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
846 AM CDT Tue Jul 29 2025

IAC141-167-291356-
/O.CAN.KFSD.SV.W.0237.000000T0000Z-250729T1415Z/
Sioux IA-O'Brien IA-
846 AM CDT Tue Jul 29 2025

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SIOUX AND WESTERN
O'BRIEN COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

&&

LAT...LON 4322 9594 4326 9571 4292 9561 4304 9594
TIME...MOT...LOC 1342Z 314DEG 24KT 4307 9575 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:54 AM CDT, 1 hour 33 minutes earlier. Its key messages:

  • More isolated to scattered thunderstorms are expected this evening and overnight mainly along and south of I-90. A few storms could become severe with large hail and damaging winds being the primary threats. Locally heavy rainfall will be a secondary threat.
  • Next shower and thunderstorm chances likely occur over the weekend. However, uncertainty remains in the coverage and severity of developing activity.
  • Temperatures will trend below normal headed into the weekend with highs mainly in the 70s and low 80s.
Area forecast discussion, Jul 29, 6:54 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
654 AM CDT Tue Jul 29 2025

.KEY MESSAGES...

- More isolated to scattered thunderstorms are expected this
  evening and overnight mainly along and south of I-90. A few
  storms could become severe with large hail and damaging winds
  being the primary threats. Locally heavy rainfall will be a
  secondary threat.

- Next shower and thunderstorm chances likely occur over the
  weekend. However, uncertainty remains in the coverage and
  severity of developing activity.

- Temperatures will trend below normal headed into the weekend
  with highs mainly in the 70s and low 80s.

&&

.DISCUSSION...
Issued at 350 AM CDT Tue Jul 29 2025

TODAY & TONIGHT: A slightly cooler day ahead! Taking a look at
satellite imagery, mostly clear conditions have returned to the area
with a few lingering areas of stratus west of the James River. While
we could see this area of stratus expand into areas north of I-90
through daybreak, should see most areas break free closer to mid-
morning. From here, slightly cooler temperatures are ahead as a
combination of northerly to northeasterly surface winds and
lingering areas of wildfire smoke aloft keep our temperatures in the
80s to low 90s with the warmest conditions south of U.S. Highway-18.
With this and dewpoints in the upper 60s to mid 70s this evening,
the stage is set for our next precipitation chances (30%-70%).

Looking aloft, isolated showers and thunderstorms likely start
across central SD by late afternoon as a mid-level wave traverses
the state. As this wave intersects a southward progressing 925-850
mb boundary in the warm sector, should see coverage rapidly expand
mainly across areas along and south of I-90 during the evening
hours. This developing activity will likely progress to the east-
southeast with the boundary and inverted trough during the overnight
hours before exiting our area by Wednesday morning. Shifting to the
severe risk, while the better shear will be slightly offset from the
better instability; there should be just enough co-location along
and south of I-90 for a few isolated to scattered strong storms to
develop. With plenty of instability (2000-3000 J/kg) and lapse rates
closer to 7-8 degrees C/km, any initial semi-discrete storms will be
capable of producing up to ping-pong ball sized hail (1.5").

As coverage expands and things grow more upscale overnight, should
see the threat transition to strong winds with gusts up to 65 mph
possible. Lastly, 10-12 kft warm cloud depths and PWATs between
1.5 to 2 inches (90th percentile) at times will lead to pockets
of moderate to heavy rainfall developing mainly across areas
south of Highway-18. With this in mind, if "training" occurs
across the same areas over prolonged periods of time, there
could be some flash flooding concerns.

WEDNESDAY ONWARDS: Heading into the midweek, any lingering shower
activity will likely persist through the morning hours of Wednesday
before pushing to our southeast. From here, fall-like temperatures
are ahead as lingering cold air advection (CAA) and easterly to
northeasterly winds keep our temperatures locked into the 70s
through Thursday. As upper-level ridging builds into the northern
plains by Friday, our precipitation chances west of Highway-281 will
increase over the weekend as a stationary boundary gradually
progresses into our area. While the severity of this activity
remains uncertain at this time, decided to leave the default NBM
pops in for this period. Lastly, we'll likely see the cooler string
of temperatures continue through at least Sunday with highs mainly
in the 70s to low 80s

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 640 AM CDT Tue Jul 29 2025

VFR conditions with occasional MVFR to IFR conditions will be
possible this TAF period. Taking a look at satellite imagery,
MVFR to IFR stratus continues to fill in along a Gregory, SD to
Marshall, MN line this morning with pockets showers and
thundershowers. Expect this developing activity to persist
through the mid to late morning before dissipating. From here,
we'll likely see the shower and thunderstorm chances increase
from the late afternoon through the overnight hours which will
promote MVFR to IFR ceilings/vsbys at times. Otherwise, light
northeasterly winds will continue across the area today to end
the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...05
AVIATION...05
Hazardous weather outlook, Jul 29, 4:02 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
402 AM CDT Tue Jul 29 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-300915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
402 AM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorm will develop along and south of
I-90 from the late afternoon through the overnight hours. A few
stronger storms will be possible with the main concerns being up to
ping-pong ball (1.5") sized hail and damaging winds up to 65 mph.
Pockets of locally heavy rainfall will be a secondary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon, Sioux44 min
Jul 28, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon, Plymouth, Sioux38 min
Jul 28, 9:23 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDCherokee, Lyon, O'Brien, Osceola, Plymouth, Sioux37 min
Jul 28, 9:34 PM CDTTornado WarningFSDLyon, O'Brien, Osceola, Sioux26 min
Jul 28, 9:55 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDBuena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more80 min
Jul 28, 11:10 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola35 min
Jul 29, 8:35 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson40 min
Jul 29, 2:29 PM CDTFlood WatchFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 4 more11 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.